News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Tardive Diskenesia?


 tristan82ps - Mon Apr 27, 2009 10:14 am

Hi there,
I suffered from a very severe adverse reaction to risperdal a few years ago. I was young and had acted out for attention, (acting incoherent, saying dumb things). I was unhappy with my life and just didnt know how to simply ask for help. Well, I learned my lesson because it backfired when I was given a shot of either haldol or risperdal when I was brought to the ER. I woke up a few days later in the hospital, all groggy and out of energy, and extremely uncomfortable. I couldnt even open my eyes. Anyway, I was sitting in the milieu, drooling and started to get really stiff. My neck and face was stiff most of all. My head was twitched to the side as I bit my tongue and stuck it out, not because I wanted to. I couldnt help it. I started crying because I thought I would stay like that forever. An hour later, a nurse came to examine me and I was put in a wheelchair and given a shot of something, (cogentin or ativan). I was relieved of the pain. It was the most extremely uncomfortable feeling I had ever experienced. Well, I have been off antipsychotics for 4 years now and feel a lot better. Except for the fact that Im experiencing more chest pain and anxiety than before I started medication. I retrieved my files from the hospital and it had a very vague and brief note on my experience. Ive done research and am wondering if I had suffered from mild tardive diskenisia?
 Dr. E. Seigle - Thu May 14, 2009 8:34 am

Hi tristan82ps,

No,it sounds like you did not and do not have tardive dyskinesia (TD). It is pretty clear that you had a well known negative reaction to the Risperdal and/or the Haldol called a DYSTONIC REACTION. In this, during treatment with an antipsychotic, generally one of the older ones, and in particular after an intramuscular injection, like you received, a muscle or group of muscles suddenly contracts and stays very painfully contracted (as you know!) for a period of hours, unless medication is given to treat it (usually Cogentin, Benadryl or others). When treated with an injection, as you were, the Dystonic Reaction goes away within seconds to minutes. There are generally no lasting effects to the dystonic reaction. In particular, anxiety years later does not bear any medical resemblance to a dystonic reaction, nor is it associated with TD.

For readers' further information,Tardive Dyskinesia is a known, very undesirable development to treatment with the anti-psychotic (AP) class of medications. The newer drugs of this class cause TD much less often than the older ones. Newer AP drugs, examples: Risperdal, Zyprexa, Seroquel, Abilify and Geodon. Older AP meds: Haldol, Trilafon, Thorazine, Mellaril and many others.

Tardive Dyskinesia describes the development of abnormal movements that begin months to years after the beginning of long-term, generally daily (or less often of a biweekly or monthly "depot", muscular injection) treatment. These movements begin generally as very subtle, slight, and difficult to see, and progress if the medication is continued to more obvious, odd-appearing, and sometimes interfering. When more obvious, they are twisting, writhing, "pushing" repetitive movements of any muscle group, but most commonly those of the tongue, cheek, mouth, lips, and face in general. They can also involve the torso, legs, arms, hands, etc. TD can go away over a period of weeks or months when the antipsychotic is discontinued, but most concerning is the persistence of the TD permanently, that can happen if the AP medication is continued, but often even if it is stopped. This was a huge concern with the older antipsychotics, and less of one now, though still important, if an unusual development. With the older AP meds, TD was thought to occur at a rate of 5% risk per year of treatment, maxing out at about 50% risk after ten years. With the newer AP meds, the risk appears to be much lower; I cannot quote the figure now as I don't have it at my "fingertips". Psychiatrists and other clinicians should monitor patients at least once a month, often with a formal TD evaluation technique to look for very subtle, early signs of TD. Often, the drug is stopped if there are subtle signs of TD found in a patient. The TD may go away or not, but it doesn't get worse if the drug is stopped. There is no other known proven treatment for TD besides stopping the drug that caused it.

There is much more known about TD, the topic of another discussion. Suffice it to say that it thankfully does not at all sound like you have it. However, it sounds like your anxiety is a concern to you; you may want to consider evaluation and treatment with a mental health professional. Perhaps some simple counseling is all you need. Thank you for bringing up this issue for everybody's awareness. Both TD and Dystonic Reactions are significant adverse conditions caused by medications that need to be in the minds of people and providers considering the anti-psychotic medications, in particular the older ones. Good luck!

-Eliot Seigle MD
 tristan82ps - Mon May 18, 2009 9:36 am

Thanks for clearing that up! It feels good to get some answers.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here